How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Health
Satisfied Customers: 29251
Experience:  MD
23744323
Type Your Health Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

I've had diarrhea for 7 weeks. Lost 9 lbs. Colonoscopy and

This answer was rated:

I've had diarrhea for 7 weeks. Lost 9 lbs. Colonoscopy and ct scan clear. Took 5 separate full doses of antibiotics in five months prior. Imodium stops it for a day or so, but no normal bowel movements. Also taking sertraline, plus lipitore. Any suggestions?
mysticdoc :

The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.

mysticdoc :

Hi there,


I am Mysticdoc, experienced Internal Medicine Specialist.


I am here to help you with your concerns.

mysticdoc :

Food allergy may explain your diarrhea since your colonoscopy and CT scan normal.

mysticdoc :

Infection is unlikely since you already received antibiotics.

mysticdoc :

Gluten allergy ad lactose intolerance are common.

mysticdoc :

So eliminating gluten and lactose from diet should be helpful.

mysticdoc :

Other food items that can cause chronic diarrhea are: seafood, peanuts,soy, corn and egg.

mysticdoc :

But they are less common.

mysticdoc :

C difficile toxin is another possibility and can be checked by the stool C difficile toxin assay.

mysticdoc :

Small intestinal bacterial overgrowth is another possibility that can cause chronic unexplained diarrhea.

mysticdoc :

C difficile infection requires oral vancomycin treatment for 14 days.

mysticdoc :

bacterial overgrowth can be treated with a medication called Rifaximine for 14 days.

mysticdoc :

A probiotic like Phillip's colon health can be tried daily.

mysticdoc :

These possibilities should be discussed with your gastroenterologist.

mysticdoc :

Please reply here if you have any further question.

Customer:

I had just started sertraline and lipitor one month prior to the onset of diarrhea. Could one of these be a possibility?

mysticdoc :

that is a good concern.

mysticdoc :

sertraline can cause diarrhea as side effect.

mysticdoc :

lipitor is less likely.

Customer:

I am tapering off of 50 mg of sertraline just to check it out. How best to taper?

mysticdoc :

first you need to go down to 25 mg daily for 1 week and then you can stop it.

Customer:

Also just started 1 mg folate per day one month prior to diarrhea. Also have been taking 40 mg omeprazole per day for 4 years. Could either of these be a problem?

mysticdoc :

folate is ok.

mysticdoc :

but omeprazole can cause diarrhea as side effect.

mysticdoc :

and frequent antibiotic use can cause C difficile infection, a bug which grows when good intestinal flora dies from antibiotics.

Customer:

OK. Thank you. I have an appt with my gastroenterologist next week. I'll discuss with him.

mysticdoc :

Very welcome

mysticdoc :

Get well soon.

mysticdoc :

It was my pleasure to help you today.


Best wishes,


Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!


Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

mysticdoc :

In future, you can also use this link for any personal and confidential question:


https://pearl.etherapi.com/connectme/152

Dr Basu and 4 other Health Specialists are ready to help you